Colorado, 2019

Hail in Colorado, August 31, 2019

August 31, 2019 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorms produced large hail, up to ping pong ball size, along Interstate 25 near Buckeye.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorms produced large hail, up to ping pong ball size, along Interstate 25 near Buckeye.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 31, 1:41 PM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 31, 1:41 PM MST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
241 PM MDT Sat Aug 31 2019

.SHORT TERM...(This evening through Sunday)
Issued at 241 PM MDT Sat Aug 31 2019

Isolated showers were building over the mountains, but they were
quite shallow and being held back by the subsidence inversion.
We can't rule out a couple moving off the higher terrain through
the late afternoon/early evening hours with convective temps being
reached, but overall the return to dry and warmer weather is well
underway. For Sunday, the ridge continues to build in our
direction with further warming. High temperatures will soar into
the mid 90s across the plains. Denver's record for September 1st
is 97 set in 1995, and we'll be getting very close to that.

.LONG TERM...(Sunday night through Saturday)
Issued at 241 PM MDT Sat Aug 31 2019

Models continue to show very warm temperatures across the forecast
area on Monday. High temperatures over parts of the plains may
exceed the 100 degree mark, and the September record of 97 in
Denver may also fall. Skies should be mostly sunny through the
entire day as the warm temperatures aloft cap off any convective
development. The exception to this would be Park and Douglas
Counties where a few clouds may develop over the higher terrain.
Winds aloft and surface pressure gradients will be weak, resulting
in generally light winds, which should keep fire behavior
conditions in check, despite the warm temperatures and low
humidities.

On Tuesday, some relief from the heat arrives as a weak cold front
is forecast to move down out of Wyoming. At the same time, model
moisture fields show some mid-level sub-tropical moisture
increasing from the southwest. This should produce some afternoon
shower activity over the mountains and adjacent plains. High
temperatures on the plains should still reach the lower and mid
80s, around normal for the first week of September. More mountain
shower activity is expected on Wednesday as the sub-tropical
moisture at mid levels continues to increase. Like Tuesday, most
shower activity on Wednesday should be over the mountains with
only scattered showers making it to the plains.

For the latter half of the week, temperatures aloft are expected
to warm again, bringing a slight decrease in afternoon shower
actiivity and bumping temperatures on the plains back up close to
the 90 degree mark. Showers should again be limited to higher
terrain. The upper level ridge over the western half of the
country is going to be the dominant feature in the weather
pattern through the week. As long as the ridge remains in place,
summer-like weather will continue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 241 PM MDT Sat Aug 31 2019

VFR conditions will prevail. There is a very slight risk of a
shower or outflow boundary bringing gusty winds up to 30 knots
until 02Z. Otherwise look for fairly normal diurnal wind patterns
through about 10Z. There is a small chance that the developing
weak Denver Cyclone could wrap low clouds/patchy fog back close to
KDEN 12Z-14Z Sunday, otherwise visual landing conditions expected
with dry conditions Sunday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barjenbruch
LONG TERM...Dankers
AVIATION...Barjenbruch
Hazardous weather outlook, Aug 31, 9:52 AM MST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1052 AM MDT Sat Aug 31 2019

COZ030>051-011700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1052 AM MDT Sat Aug 31 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Only isolated showers and thunderstorm are expected over the
mountains and nearby plains this afternoon into early evening.
The airmass will be too stable to support storms over the eastern
plains. Expect brief rain and gusty winds with the showers and
storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Very hot temperatures are expected on Sunday and Monday. Highs
will reach the lower and mid 90s on Sunday and the mid to upper
90s on Monday across lower elevations. The fire danger will be
high on Labor Day, especially over higher terrain. A stray storm
cannot be ruled out on Sunday but the vast majority of locations
will be dry.

A cold front is expected to move through on Tuesday, providing a
break from the heat and increasing the chances for rain.
Lingering moisture through Wednesday will allow for scattered
afternoon storms to form then. Temperatures warm back toward the
90s in Denver on Thursday and Friday with isolated storms, mainly
over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

The radar

The Cheyenne radar (KCYS), 32 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Larimer

When
August 31, 5:18 PM MST
Where
Larimer County, 10.85 mi NE of Buckeye
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
40.890, -104.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848862.